Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 270, NWS Des Moines, IA

August 26, 2017Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2017, 1:14 PM CDT for Pocahontas County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2017, 1:14 PM CDT (18:14 UTC)
Expired
Aug 26, 2017, 1:45 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 1:15 PM CDTHAIL 1Pocahontas, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS53 KDMX 261814
SVRDMX
IAC151-261845-
/O.NEW.KDMX.SV.W.0270.170826T1814Z-170826T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
114 PM CDT SAT AUG 26 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pocahontas County in northwestern Iowa...

* Until 145 PM CDT.

* At 114 PM CDT, a severe thunderstorm was located near Pocahontas,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pocahontas, Rolfe, Gilmore City, Palmer and Pocahontas Municipal
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4282 9467 4281 9444 4279 9444 4256 9445
      4263 9477
TIME...MOT...LOC 1814Z 282DEG 17KT 4272 9460 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends
1 follow-up statement
133 
WWUS53 KDMX 261842
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
142 PM CDT SAT AUG 26 2017

IAC151-261852-
/O.EXP.KDMX.SV.W.0270.000000T0000Z-170826T1845Z/
Pocahontas IA-
142 PM CDT SAT AUG 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS COUNTY
WILL EXPIRE AT 145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4282 9467 4281 9444 4279 9444 4256 9445
      4263 9477
TIME...MOT...LOC 1842Z 282DEG 17KT 4269 9443 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 12:49 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 26, 12:49 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1249 PM CDT Sat Aug 26 2017

...Updated Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 313 AM CDT Sat Aug 26 2017

Similar to previous overnights...area of showers and
thunderstorms is evolving over northwest Iowa and eastern
Nebraska...slowly weakening as it moves to the east with the
stronger portion of the line sagging south toward southeast
Nebraska now. Weak low pressure trough still expected to move east
across the area by tonight. Current storms should continue to
diminish through the morning hours with lingering showers/isolated
thunder mainly west and north with showers east of the weakening
area. Some uncertainty as to whether much will happen until late
afternoon after the morning showers and weakening convection
further dissipates. Little overall synoptic forcing and surface
convergence will inhibit any organization or trigger until
instability increases again by late afternoon/early evening.
Currently SPC outlook for the south/southwest for slight risk this
afternoon/evening. Though instability of 2000 to 2500 j/kg does
support stronger storms...wind shear lacking to any great extent
and little in terms of overall sfc convergence so coverage of any
strong storms likely to be very limited. Wind/hail would be the
main concerns. As the trough/cool front moves southeast tonight
expect that the scattered areas of thunderstorms will continue but
weaken overnight toward morning. Highs today will again reach the
70s to lower 80s with lows tonight a bit warmer south in the mid
60s due in part to cloud cover and storm potential as well as
southwest winds south of the boundary. Northern areas will brush
with 60 with cooler air beginning to filter in from the northwest.

.LONG TERM.../Sunday through Friday/
Issued at 313 AM CDT Sat Aug 26 2017

An upper level ridge will prevail over the western US through the
remainder of the weekend into early next week. During this time, an
upper area of low pressure will drop out of central Canada moving
over eastern Iowa into the Ohio Valley. This upper low will
essentially cut off what could have been an exit for present
Hurricane Harvey, which will remain over the southeastern part of
Texas through the week as steering currents remain weak. While
we're far removed from the impacts of Harvey tonight, our thoughts
are with those impacted by Hurricane Harvey, including our NWS
colleagues.

Back closer to central Iowa, the aforementioned upper low drops
into Minnesota on Sunday with a surface cold front sweeping
through most of the forecast area by the afternoon. This will
confine the best shower and stronger thunderstorm chances to
eastern and far southern Iowa where better instability and lift
will be located. Behind the cold front, isolated showers and
thunderstorms will be possible as the cooler temperatures aloft
begin to arrive, making it favorable for air parcels to rise with
steep low level and modest mid-level lapse rates.

As the new work week begins, the upper low will arrive over eastern
Iowa with diurnal showers and perhaps isolated thunderstorms Monday
afternoon into early evening. The most favored areas for any
rainfall will be east of a Waterloo to Ottumwa line, or roughly east
of Highway 63, which is closer to the upper low. Overall, forecast
soundings for KALO and KOTM show rather meager values of CAPE so
thunder should be isolated. With breezy northerly winds on Monday,
did adjust highs down a degree or so from Superblend over northern
Iowa. Overall, Monday's highs will be below normal by a few to
several degrees. As surface high pressure builds in Monday night
into Tuesday morning, clear skies and light north winds should
allow decent cooling so have lowered temperatures a few degrees
outside of urban areas.

Tuesday through the end of the week will feature highs mainly in the
upper 70s to lower 80s (near normal) with lows in the upper 50s
to lower 60s as low return to normal in the latter part of the
week. Rain chances will remain low through the middle part of the
week as the high moves across the region. Any rain chances will be
relegated to northeast Iowa later Thursday and again later Friday
as a weak shortwave comes across the western US ridge.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1242 PM CDT Sat Aug 26 2017

A weak cluster of showers/storms may impact ALO/MCW/FOD this
afternoon. Otherwise, cold front to bring MVFR stratus late
tonight into Sunday morning for all TAF sites. Potential for this
stratus to linger through much of the morning hours Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...Ansorge
AVIATION...Podrazik
Hazardous weather outlook, Aug 26, 10:17 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1017 AM CDT Sat Aug 26 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-271530-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1017 AM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are expected throughout the day today into
the evening. The severe weather threat is low, but a brief
stronger storm is possible with hail and gusty wind threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible Sunday with the better
chances over eastern and far southern Iowa. The risk of severe
storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KLP

In the hours before

Special weather statement, Aug 26, 10:28 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1028 AM CDT SAT AUG 26 2017

IAZ015-023-261615-
Palo Alto IA-Pocahontas IA-
1028 AM CDT SAT AUG 26 2017

...SPECIAL WEATHER STATEMENT...

At 1028 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lost Island Lake to near
Emmetsburg to near Albert City. Movement was east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Emmetsburg, Pocahontas, Laurens, Five Island Lake, Silver Lake, Rush
Lake, Lost Island Lake, Graettinger, West Bend, Ruthven, Rolfe,
Mallard, Ayrshire, Havelock, Cylinder, Plover, Curlew, Rodman,
Kearney State Park and Pocahontas Municipal Airport.

LAT...LON 4325 9445 4274 9444 4267 9491 4325 9492
TIME...MOT...LOC 1528Z 263DEG 26KT 4325 9485 4314 9477 4270 9492

Beerends
Special weather statement, Aug 26, 11:38 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1138 AM CDT SAT AUG 26 2017

IAZ015-023-261715-
Palo Alto IA-Pocahontas IA-
1138 AM CDT SAT AUG 26 2017

...NICKEL HAIL AND 40 MPH WINDS POSSIBLE...

At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Lake, or 11 miles southwest of Emmetsburg, moving east at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Emmetsburg, Silver Lake, Rush Lake, Five Island Lake, Mallard,
Ayrshire, Curlew and Emmetsburg Municipal Airport.

LAT...LON 4313 9464 4287 9466 4288 9491 4312 9491
TIME...MOT...LOC 1637Z 267DEG 25KT 4304 9489

Beerends
Local storm report, Aug 26, 11:45 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       EMMETSBURG              43.11N 94.68W
08/26/2017  M1.35 INCH       PALO ALTO          IA   CO-OP OBSERVER

            THE HEAVY RAIN FELL BETWEEN 1100 AND 1130 AM
            CDT.

&&

BF
Special weather statement, Aug 26, 12:31 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1231 PM CDT SAT AUG 26 2017

IAZ023-024-035-261800-
Humboldt IA-Webster IA-Pocahontas IA-
1231 PM CDT SAT AUG 26 2017

...GUSTY WINDS POSSIBLE...

At 1230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Laurens to 10 miles northwest
of North Twin Lake. Movement was east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pocahontas, Fonda, Rolfe, Gilmore City, Bode, Palmer, Clare,
Havelock, Rutland, Bradgate, Plover, St. Joseph, Ottosen, Pioneer and
Pocahontas Municipal Airport.

LAT...LON 4291 9476 4291 9419 4254 9435 4254 9444
      4256 9444 4256 9492
TIME...MOT...LOC 1730Z 273DEG 41KT 4290 9464 4259 9477

Beerends

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:28 AM CDTSpecial Weather StatementDMXPalo Alto, Pocahontas47 min
Aug 26, 11:38 AM CDTSpecial Weather StatementDMXPalo Alto37 min
Aug 26, 12:31 PM CDTSpecial Weather StatementDMXPocahontas29 min
Aug 26, 2:09 PM CDTSpecial Weather StatementDMXWebster36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.